Nikkie Mathews still has tardive dyskinesia from an antipsychotic. 

Im Nikki Mathews and I  first suffered a mild traumatic brain injury in May 2015 during a family outing to Holkham Hall in Norfolk, when I banged my head climbing up a ladder on the children’s outdoor play area/’treehouse’ adventure trail. My obsession with my phone and videoing my daughter meant I was filming her and climbing up a ladder, while not looking where I was going. Following this, I had post concussion syndrome symptoms for about 6 months after, including anxiety, cognitive issues, and brain fog. I became mildly dyslexic (not ideal as a copywriter!) and had very severe insomnia for about a month, for which my GP tried a lot of psychotropic medication, including everything from diazapem to sleeping pills and antidepressants to help my symptoms, none of which worked.

 

Then out of desperation she prescribed a first generation anti-psychotic Pericyazine to calm me down, not telling me the potential serious side effects that this particular class of drugs, the neuroleptics can cause. One of these side effects I’ve now unfortunately been left with... a rare involuntary drug-induced movement disorder called tardive dyskinesia (also known as TD) which involves facial / tonguemovements, dystonia, tic-like movements and tremors.

 

My neurologist and psychiatrist both believe that I was probably predisposed to the condition, and that I was ‘bloody, bloody unlucky’ to have the reaction that I did. I am now trying to campaign for greater vigilance in informing patients of medication side effects.